Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jul 14, 2023, 2:31 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 29 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2023, 2:31 PM CDT (19:31 UTC)
- Expired
- Jul 14, 2023, 3:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Douglas County, KS, Jefferson County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 2:41 PM CDT | TSTM WND DMG | Perry, KS | multiple trees snapped in Perry, one as large as 36 inches in diameter. |
| Jul 14, 2:41 PM CDT | TSTM WND DMG | Perry, KS | Power lines down, significant damages to trees, homes, vehicles with many power lines down across Perry. Time estimated from radar. |
| Jul 14, 2:45 PM CDT | TSTM WND GST 85 | 3 Nw Perry, KS | Fire chief estimates 85 mph wind gust. Signs blown of posts and 0 visibility. |
| Jul 14, 2:52 PM CDT | TSTM WND GST 70 | Perry, KS | Fire chief estimating 70 mph wind gust. |
| Jul 14, 2:57 PM CDT | TSTM WND DMG | 2 E Williamstown, KS | Report from mPING: 3-inch tree limbs broken; Power poles broken. Delayed report. |
| Jul 14, 2:57 PM CDT | TSTM WND GST 59 | 1 Ese Williamstown, KS | UP station. |
| Jul 14, 3:00 PM CDT | TSTM WND GST 68 | 5 N Williamstown, KS | Personal weather station. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:59 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 60 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 1896 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
444
WFUS53 KTOP 141931
TORTOP
KSC045-087-142000-
/O.NEW.KTOP.TO.W.0015.230714T1931Z-230714T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
231 PM CDT Fri Jul 14 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southern Jefferson County in northeastern Kansas...
Northwestern Douglas County in east central Kansas...
* Until 300 PM CDT.
* At 231 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grantville, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Northern Lawrence, Perry, Lecompton and Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3913 9518 3913 9519 3901 9519 3902 9550
3905 9550 3906 9551 3907 9555 3912 9555
3916 9518
TIME...MOT...LOC 1931Z 275DEG 34KT 3908 9549
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Omitt1 follow-up statement
189
WWUS53 KTOP 142001
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
301 PM CDT Fri Jul 14 2023
KSC045-087-142010-
/O.EXP.KTOP.TO.W.0015.000000T0000Z-230714T2000Z/
Jefferson-Douglas-
301 PM CDT Fri Jul 14 2023
...THE TORNADO WARNING FOR SOUTHERN JEFFERSON AND NORTHWESTERN
DOUGLAS COUNTIES HAS EXPIRED...
The tornadic thunderstorm which prompted the warning moved out of
the warned area. Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Kansas.
LAT...LON 3913 9518 3913 9519 3901 9519 3902 9550
3905 9550 3906 9551 3907 9555 3912 9555
3916 9518
TIME...MOT...LOC 2000Z 275DEG 34KT 3906 9515
$$
OmittWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 14, 12:58 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 14, 12:58 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1258 PM CDT Fri Jul 14 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 308 AM CDT Fri Jul 14 2023 Forecast summary: - Heat index values around 100 degrees for areas generally along and south of I-70 for this afternoon. - Strong to severe storms forecast to move into the general area during the afternoon into the evening hours today as a complex of storms moves into the area from Nebraska. Wind would be the primary hazard with hail being lesser of a concern. - Hot and humid again by Tuesday of next week with heat lasting through mid week. Heat index values could reach above 105 degrees for much of the area. Forecast thoughts: Slight changes to the UA pattern over the past 24 hrs have taken place. The stacked cyclone over the Hudson Bay region has retrograded a bit further West. The anticyclone over the Desert Southwest has flattened slightly has the western ridge has also flattened. A Pacific Low remains off the western shore of Canada. Northwest to quasi-zonal flow over the central Plains is part of the broader cyclonic flow around the aforementioned Hudson Bay low. Early this morning, a few low lying areas likely develop shallow fog again similar to yesterday. This afternoon, hot conditions remain across the area today ahead of a developing storm system that will be poised to move into the area by mid to late afternoon today. Not looking for heat advisory levels today but some could see around the century mark for heat index values with moisture near the surface not easily scoured out. The bigger potential concern for the forecast area comes into this afternoon. As a weak subtle shortwave works out of the Rockies into western and central Nebraska, storms should intensify or develop if not already initiated. Plenty of instability develops with diurnal heating in conjunction with an expansive and quality moist reservoir in place throughout the central Plains. As storms develop they could quickly become severe and within an hour or two begin to congeal into a line of storms. Forecast soundings paired with 00Z soundings throughout the Plains, suggest that intense negative buoyancy will exist over a wide area today. This will likely allow for intense downdrafts to result as updrafts will also be maintained along the leading edge of a resulting MCS that propagates into the forecast area by mid to late afternoon. Thus, the primary hazards for today are the threat of strong damaging winds. Could see some areas see winds in excess of 70 mph and possibly higher. Hail will be a threat if embedded supercellular structures can be maintained. The tornado threat appears to be very low today. This overall system should move through the area by this evening. Any rain will be welcome but keep updated with potentially rapidly changing conditions weather wise through this afternoon into the early evening and have multiple ways to receive warnings. Although there is some uncertainty in how intense storms could be today and the exact track, it does appear to be a favorable environment for a potentially intense wind threat across the area today with storms if they area wide spread and come in the form of a well developed line of storms. After this system moves through the area, the weekend looks slightly cooler with chances for precipitation mainly across northern areas for part of the day Sunday. Heat returns into next week by Tuesday time frame as the western ridge amplifies with rising H85 heights into the area. Could see a few days with advisory level heat once again. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Jul 14 2023 Main concern in the period is convection this afternoon. A cluster currently north of MHK should move southeast and impact TOP/FOE within the next hour or two. Thunderstorms in central KS should form a broken line and move across the area this afternoon and move out of northeast KS by early evening. Strong winds will be the main concern as these storms move through. Otherwise VFR conditions prevail with winds from the northeast to northwest this evening into tomorrow. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Drake AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 323 AM CDT Fri Jul 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-150830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 323 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. A line of thunderstorms is expected to move into the area from the northwest by this afternoon and early evening. Storms are expected to be capable of producing winds of 70 mph or greater at times. A few storms could also produce large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Potentially hazardous heat and humidity may return to the area by Tuesday and Wednesday of next week. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and evening. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Jul 14, 2:13 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
213 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Gst 2 NW Dover 38.99N 95.97W
07/14/2023 E65 MPH Wabaunsee KS Trained Spotter
55-65 estimated.
&&
ngLocal storm report, Jul 14, 2:16 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
216 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0214 PM Tstm Wnd Gst 2 NW Dover 38.99N 95.97W
07/14/2023 E80 MPH Wabaunsee KS Trained Spotter
Estimated wind gusts of 70-80 mph, with
large branches broken.
&&
IMLocal storm report, Jul 14, 2:23 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
223 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Gst 2 NE Silver Lake 39.12N 95.84W
07/14/2023 E75 MPH Shawnee KS Trained Spotter
estimated gusts 70-75 mph.
&&
IMLocal storm report, Jul 14, 2:26 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
226 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM Tstm Wnd Gst 5 WSW Topeka 39.02N 95.75W
07/14/2023 E60 MPH Shawnee KS NWS Employee
Estimated wind gusts to 60.
&&
IMLocal storm report, Jul 14, 2:30 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
230 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM Tstm Wnd Gst 3 WNW Tecumseh 39.07N 95.62W
07/14/2023 M73 MPH Shawnee KS ASOS
KTOP ASOS.
&&
IMLocal storm report, Jul 14, 2:31 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
231 PM CDT Fri Jul 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Tstm Wnd Gst 4 ESE Silver Lake 39.09N 95.78W
07/14/2023 M63 MPH Shawnee KS Mesonet
Kansas state mesonet.
&&
IMThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 11:46 AM CDT | Special Weather Statement | TOP | Washington | 44 min |
| Jul 14, 12:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Pottawatomie, Riley, Washington | 46 min |
| Jul 14, 12:54 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 51 min |
| Jul 14, 1:25 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee | 50 min |
| Jul 14, 1:45 PM CDT | Special Weather Statement | TOP | Dickinson, Morris | 30 min |
| Jul 14, 1:54 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 51 min |
| Jul 14, 1:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Nemaha, Shawnee | 62 min |
| Jul 14, 2:03 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Osage, Shawnee, Wabaunsee | 57 min |
| Jul 14, 2:07 PM CDT | Special Weather Statement | TOP | Wabaunsee | 23 min |
| Jul 14, 2:19 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 41 min |
| Jul 14, 2:34 PM CDT | Special Weather Statement | TOP | Riley | 26 min |
| Jul 14, 2:38 PM CDT | Special Weather Statement | TOP | Geary | 37 min |
| Jul 14, 2:41 PM CDT | Flash Flood Warning | TOP | Dickinson, Geary, Morris | 2 hr |
| Jul 14, 2:45 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jul 14, 2:47 PM CDT | Flash Flood Warning | TOP | Jefferson, Shawnee | 3 hr |
| Jul 14, 2:48 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage | 42 min |
| Jul 14, 2:57 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 48 min |
| Jul 14, 2:58 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 32 min |
| Jul 14, 3:03 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 2 hr |
| Jul 14, 3:14 PM CDT | Flash Flood Warning | TOP | Wabaunsee | 2 hr |
| Jul 14, 3:20 PM CDT | Areal Flood Advisory | TOP | Pottawatomie, Riley | 3 hr |
| Jul 14, 3:22 PM CDT | Special Weather Statement | TOP | Wabaunsee | 38 min |
| Jul 14, 3:27 PM CDT | Special Weather Statement | TOP | Morris | 33 min |
| Jul 14, 3:28 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson | 2 hr |
| Jul 14, 3:28 PM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Jul 14, 3:49 PM CDT | Special Weather Statement | TOP | Morris | 41 min |
| Jul 14, 4:16 PM CDT | Special Weather Statement | TOP | Lyon | 44 min |
| Jul 14, 4:49 PM CDT | Flash Flood Warning | TOP | Lyon | 56 min |
| Jul 14, 4:54 PM CDT | Special Weather Statement | TOP | Coffey | 36 min |
| Jul 14, 4:59 PM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Morris | 40 min |
| Jul 14, 5:20 PM CDT | Special Weather Statement | TOP | Anderson | 55 min |
| Jul 14, 5:28 PM CDT | Areal Flood Advisory | TOP | Wabaunsee | 62 min |
| Jul 14, 5:34 PM CDT | Areal Flood Advisory | TOP | Jefferson, Shawnee | 67 min |
| Jul 14, 5:38 PM CDT | Areal Flood Advisory | TOP | Douglas, Jefferson | 95 min |
| Jul 14, 5:45 PM CDT | Areal Flood Advisory | TOP | Lyon | 30 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.